Utah, 2023High Wind in Utah, May 31, 2023
May 31, 2023 · NWS GJT · 1 event in 1 county or zone
Moisture increased across eastern Utah ahead of the next Pacific system. This, paired with daytime heating, led to scattered showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased across eastern Utah ahead of the next Pacific system. This, paired with daytime heating, led to scattered showers. Strong outflow from collapsing showers produced gusty winds in excess of 58 mph across portions of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 4:46 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, May 31, 4:46 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
546 PM MDT Wed May 31 2023
.SHORT TERM...(Tonight through Thursday night)
Issued at 300 PM MDT Wed May 31 2023
Showers and thunderstorms have fired this afternoon with plenty of
coverage seen across the CWA. As expected, those drier subcloud
layers have allowed some gusty outflow winds to materialize. A
stronger cell near Durango caused a 50 mph gust at the airport
but, by and large, most gusts have been spread between 35 to 45
mph. CAM guidance has picked up on the location and intensity of
this convection fairly well and they show convection continuing
through the early evening hours before subsiding. Of note, the
NAMNEST is picking up on another line of showers moving from the
Four Corners up into the Grand Valley around midnight while the
HRRR does show some activity in the same area but nowhere near as
robust. Might see a few showers, a rumble of thunder or two, or
maybe just some clouds...it's that kind of environment.
Thursday, look for more of the same as the low pressure will be
over the Four Corners region. The added lift from the low will
work on the available moisture and increased instability will
further aid in convective development. Those areas not seeing
convection will see plenty of cloud cover and thus, lower high
temperatures. This trend will continue into the weekend.
.LONG TERM...(Friday through Wednesday)
Issued at 300 PM MDT Wed May 31 2023
Very little change noted from previous model runs with regards to
the long term period. The closed low will open up as it moves across
the CWA and eventually stalls on top of Colorado. Plenty of moisture
and instability will allow showers and thunderstorms to form each
afternoon and evening heading into the weekend. As previously
mentioned, this area of low pressure will basically dissolve in
place as a retrograding downstream high pressure cell creates a
strong omega block over central NOAM by early next week. This
extremely amplified pattern persists into the middle of next week
and is so anomalous that the models are struggling to find agreement
in many areas. The basic flavor of the forecast remains daily
afternoon showers and thunderstorms becoming fairly widespread
through the weekend with lingering isolated convection during the
overnight hours.
Monday onwards, there will be no focus, per se, for convection aside
from lingering moisture and daytime heating. Even so, it will be
enough for convection to fire though coverage should lessen some
from what was seen over the weekend. As we've said for the last
several days, the finer details are still just not there but there
is high confidence in widespread showers and storms. As one would
expect, high temps will run below normal thanks to increased cloud
cover and the precip. Sure doesn't seem like June...
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 541 PM MDT Wed May 31 2023
Scattered showers and thunderstorms will continue to fire along
the terrain of western Colorado and eastern Utah this evening.
Some of these showers will be capable of producing strong outflow
gusts and brief IFR visibilities with rainshowers. Convection will
tamp down after sunset and mostly quiet conditions will prevail
from midnight into the morning hours across the region. Shower
activity will develop again Thursday morning and continue through
the afternoon over the region. Showers and storms will develop on
the terrain again and drift out over the valleys, bringing strong
outflows, brief torrential rain, lightning, and small hail.
&&
.HYDROLOGY...
Issued at 300 PM MDT Wed May 31 2023
No major changes in terms of hydrologic conditions today. Warm
temperatures the last several days have helped accelerate snowmelt
across high elevations, and narrowed the extent of snow left over
mid-elevation zones. In general, the season's daily peak in flow
typically coincide when these two elevation zones dwindle in unison.
However, the oscillating temperatures this spring have mitigated the
rate of snowmelt across the board, so far this year. As a result,
the originally expected peaks are trending down. Instead, prolong
periods of high water and fast flow have been observed and are
expected to continue across much of the West Slope.
Weather shifts in the coming days, towards a cooler and wetter than
normal pattern. In terms of temperature, the rate of snowmelt will
slow, decreasing the risk of a high spike along rivers and streams.
On top of that, cooler mountain peaks (mainly above 10,500 ft) could
accumulate several new inches of snow in this moist regime, which
would just add to the delayed mountain season. In contrast,
precipitation in the form of rain (heavy rain) falling on snow would
enhance snowmelt processes. So in summary, the variance in the
weather over a given basin in the coming days translates to a level
of uncertainty in river forecasts, as spring runoff is highly
dependent on spring weather. In general, though, forecast
hydrographs are trending down through the weekend, which would
reflect a cool regime and reduced snowmelt. Though, the caveat,
convective processes may not be captured. Training storms focused
over one basin could lead to instantaneous spikes in flow, or end
becoming the daily peak we've been anticipating.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...LTB
HYDROLOGY...ERW
Hazardous weather outlook, May 31, 2:25 AM MST, 18 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
325 AM MDT Wed May 31 2023
COZ001>014-017>023-UTZ022>025-027>029-010930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
325 AM MDT Wed May 31 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Storms will increase a bit in coverage today with the higher
terrain of western Colorado being favored. Some storms could drift
into adjacent higher valleys late in the day, especially across
northwest and central Colorado. Gusty outflow winds and lightning
remain the primary concerns.
Rivers and creeks will continue to run high due to snowmelt for
much of the area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will become more widespread with a
better chance of moderate to heavy rainfall Thursday through the
weekend. Gusty outflow winds will still remain a threat as well.
Unsettled weather with daily storm activity looks to remain in the
picture at least into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 31, 2:59 PM MST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
359 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
05/31/2023 M48 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&Local storm report, May 31, 3:00 PM MST, 5 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
400 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 3 NW Fruitvale 39.12N 108.52W
05/31/2023 M61 MPH Mesa CO ASOS
ASOS station KGJT Grand Junction Rgnl AP.
&&Local storm report, May 31, 3:04 PM MST, 5 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
404 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst 4 NE Cameo 39.20N 108.27W
05/31/2023 M50 MPH Mesa CO Mesonet
Mesonet station CO118 070e051 Beaver Tail
Tunnel.
&&Local storm report, May 31, 3:31 PM MST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
431 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 4 NE Cameo 39.20N 108.27W
05/31/2023 M52 MPH Mesa CO Mesonet
Mesonet station CO118 070e051 Beaver Tail
Tunnel.
&&Special weather statement, May 31, 5:04 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
604 PM MDT Wed May 31 2023
COZ001-002-010030-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
604 PM MDT Wed May 31 2023
...A strong thunderstorm will impact portions of south central Moffat
County through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles northwest of Meeker, or 39 miles west of Craig, moving north at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Maybell and
Sunbeam.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 39 and 61.
Colorado 318 between mile markers 43 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4029 10819 4035 10842 4065 10837 4057 10803
TIME...MOT...LOC 0003Z 196DEG 15KT 4040 10828
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NLHigh Wind, Southeast Utah
- When
- May 31, 8:55 PM MST
- Where
- Southeast Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A peak wind gust of 61 MPH was measured by the automated weather station at the Blanding Municipal Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Mexico, May 31, 2023$1.7 million · 113 kt wind · 26 events
- Damaging Wind in Utah, May 31, 2023$30,000 · 52 kt wind · 1 event
- Tornadoes and Flash Flooding in New Mexico, May 31, 20231.5 in hail · 15 events
- Flash Flooding and Hail in Texas, May 31, 202355 kt wind · 13 events
- Hail in South Dakota, May 31, 20232.75 in hail · 6 events
- Damaging Winds in Oklahoma, May 31, 202356 kt wind · 5 events
- Damaging Winds in Colorado, May 31, 202361 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, May 31, 2023$4,000 · 1 in hail · 4 events
- Tornado and Damaging Winds in Illinois, May 31, 202353 kt wind · 3 events
- Flash Flooding in Kansas, May 31, 20232 events
- Hail in Wisconsin, May 31, 20231 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092216.